Q:

11/9/2013
Briefly, after treatment for possible anaphylaxis in the Urgent Care setting, which patients can safely be sent home with epi kits, etc and appropriate follow up and which should be sent to the ER for observation? We can't realistically observe patients for more than a couple of hours.

Also, IM for epi in adults and kids, or is subcut still an option?

A:

Thank you for your inquiry.

Your second question is far easier to answer than the first. That is, most guidelines state that epinephrine should be administered intramuscularly. However, it should be clear, when one speaks of intramuscular epinephrine, one is referring specifically to epinephrine injected into the vastus lateralis muscle (lateral thigh). Intramuscular injection into the deltoid exhibits approximately the same pharmacokinetic and pharmacodynamic characteristics as subcutaneous injection into the arm. Therefore it is not actually “intramuscular” per se that is the suggested means of administration, but rather “intramuscular injection into the vastus lateralis muscle.” The reason that it has been deemed the route of choice is that it exhibits a more rapid time to c-max, and a more predictable pharmacodynamic activity.

The answer to your first question - that is, when can a patient safely be sent home after an event - has not been definitively established, and will remain a judgment call at the time of the visit, since no specific criteria has been established to document a good prognosis. The best one can do, therefore, is to delineate some features which are risk factors for a severe reaction or for a recurrence of symptoms (relapse) after successful treatment. Since you asked for brevity, clearly any patient who has not responded successfully to three doses of epinephrine (usually administered 5 to 15 minutes apart) should be transferred to an emergency department immediately. Other factors related to severity of the episode, the causative agent, and the predictability of a relapse have been evaluated. As mentioned, none of these have given us definitive data upon which we can rest a clinical decision, but there are indications of a poor prognosis based on these studies.

First of all, one needs to establish a grading system, and one of the most practical of these was published by Brown and colleagues based upon the evaluation of patients entering an emergency department for treatment of anaphylaxis. I have copied for you below the table describing this grading system. Obviously, anyone who has experienced a Grade 2 reaction is at risk, and anyone with a Grade 3 reaction should be automatically transferred.

Table I. Three-tiered grading system for immediate generalized hypersensitivity reactions

Grade Defined by
1. Mild (skin and subcutaneous tissues only) Generalized erythema, urticaria, or Angioedema

2. Moderate (features suggesting respiratory, Dyspnea, stridor, wheeze, nausea, cardiovascular, or gastrointestinal involvement) vomiting, dizziness (presyncope), diaphoresis, chest or throat tightness, or abdominal pain

3. Severe (hypoxemia, hypotension, or neurologic Cyanosis or SpO2≤92% at any stage, compromise) hypotension (Systolic Blood Pressure [SBP] <90 mmHg in adults), confusion, collapse, loss of consciousness or incontinence

Note that the mild grade does not correspond with a diagnosis of anaphylaxis according to National Institute of Allergy and Infectious Diseases–FAAN criteria.9

SpO2 - Oxygen Saturation of haemoglobin, measured by Pulse oximetry.

SOURCE: The Journal of Allergy and Clinical Immunology
Volume 124, Issue 4, Pages 786-792.e4, October 2009

Other risk factors indicating a possible relapse after successful treatment or a more prolonged and serious event are:

1. Patients with comorbid conditions. Perhaps the two most significant of these are preexisting cardiovascular disease and respiratory disease such as chronic obstructive pulmonary disease or asthma.

2. The elderly.

3. Infants.


Patients taking drugs which can affect their response to epinephrine or their endogenous response to hypotension. These include beta-adrenergic blockers and angiotensin converting enzyme inhibitors.

A return of symptoms after successful treatment is more common for food-induced events than for parenterally administered antigens.

Some foods tend to produce more severe reactions and are risk factors. These include in particular tree nuts and peanuts.

In one series, when the culpable agent was a drug, reactions were more severe and indicated a worse prognosis.

Any hypotensive event severe enough to require fluid administration to correct the fall in blood pressure.

Any patient who has required a previous admission due to an anaphylactic event, and any patient who has exhibited a recrudescence of symptoms after successful treatment in the past is at increased risk of a relapse.

Relapses that have also been more common when there has been a delay in administration of epinephrine greater than 30 minutes after the onset of symptoms.

All of these, as you can see, are risk factors and not definitive indications for a transfer, but they have been shown in some studies to correlate with a poor prognosis or a relapse after initial successful treatment.

Thank you again for your inquiry and we hope this response is helpful to you.

References:
The Journal of Allergy and Clinical Immunology
Volume 132, Issue 5 , Pages 1141-1149.e5, November 2013

The Journal of Allergy and Clinical Immunology
Volume 126, Issue 3 , Pages 477-480.e42, September 2010

The Journal of Allergy and Clinical Immunology
Volume 113, Issue 5 , Pages 837-844, May 2004

The Journal of Allergy and Clinical Immunology
Volume 127, Issue 3 , Pages 587-593.e22, March 2011

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology